Can Antibiotics Cause You To Have A Light Period?

can antibiotics cause light period
stevepb / Pixabay

Antibiotics are wonderful but there is always a cost for the benefits. They might make you feel a bit under the weather, for instance. Lethargic, sick to your stomach… but what about your menstrual cycle? Can antibiotics cause you to have a light period? Today we’ll discuss this and a little more information about your period. Without further ado, let’s get started!

Does taking antibiotics affect your period?

To date, no studies have indicated anything like this with the exception of two specific antibiotics (Penicillin and Rifampin, which we will go into shortly). In general, antibiotics will not affect your menstrual cycle. Nor can antibiotics shorten your period. So what about heavier periods? Can antibiotics cause heavy periods? Happily, the answer to this is still no (with the two exceptions).

So what can you tell me about the two exceptions?

The first exception is an antibiotic named rifampin, which is used in treating tuberculosis. This can affect your periods and interferes with birth control. Our second exception is Penicillin. So, what about it? Does penicillin affect your period? Can penicillin delay or lengthen your period? Well, a study in the late 1940s indicated that there may be some effects.

The study on penicillin

Published in 1947, the study was entitled ‘ The Effects of Penicillin Administration on Menstrual and other Sexual Cycle Functions’. The doctors found out of the 208 participants, 57% experienced issues with 1 menstrual cycle and 21% experienced it with their 1st and 2nd cycle after taking penicillin. Effects seem most commonly were lengthened periods and heavier bleeding. That said, without more current studies we don’t have a lot of information to compare this to, so if you are taking penicillin and experiencing a heavier or longer flow then you can always consult your physician just to be on the safe side.

READ  Hosting A Baby Shower With A Prince Theme?

What if I am experiencing period

can antibiotics shorten your period
pixel2013 / Pixabay

flow issues anyways? Do antibiotics affect some people differently?

Aside from our two exceptions, generally when it comes to antibiotics the only factor in how they affect you is going to be your resistance to them. For instance, if you have taken antibiotics fairly often in the course of your life then many antibiotics which you have used previously are going to be less effective for you. If you are experiencing period flow issues and have just started taking antibiotics for an infection, for instance then likely the infection is the root cause of the issue but only your physician will be able to say for sure what exactly is occurring.

The most common side effects of antibiotics

If you do get some side effects from taking antibiotics they are mostly going to be related to your digestive system. For instance, statistically antibiotics can affect 10% of those taking them in the following ways:

  • Nausea – This is the most common side effect with antibiotics. Generally mild, in most cases, this should pass quickly.
  • Diarrhea – Less common, some report diarrhea when taking antibiotics. Be sure to drink plenty of fluids and if it continues for more than 3 days then you should consult your physician.
  • Indigestion – Indigestion and bloating can occur when taking antibiotics. Gas drops can help to alleviate this symptom.
  • Abdominal pain – Abdominal pain is rare with antibiotics but it can occur. Your doctor may be able to prescribe a different antibiotic if this is occurring for you.
  • Vomiting – Vomiting and/or loss in appetite may occur when you are taking antibiotics. In most cases this should pass quickly but if this is not the case with you then be sure to check with your physician.
READ  Fenugreek and Thyroid: Be Wary Of What You Take!

Allergic reactions to antibiotics

Some people may be allergic to antibiotics. Typically this occurs in 1 in 15 people and can manifest in a number of ways. Usually minor enough to keep at bay with antihistamines, an allergy generally results in the following:

  • Coughing – In some cases with a mild allergy, you may notice that you are coughing after taking antibiotics. If antihistamines do not help you will want to check with your doctor.

” You may notice that you are coughing after taking antibiotics.”

  • Shortness of breath – Wheezing and general shortness of breath may be a sign of an allergy to antibiotics. Check with your physician if this occurs as this could be a sign of a more serious allergy.
  • Constriction in the throat – This is the most serious on the list. If you are getting a constriction in your throat then you should see your physician immediately for testing.
  • Skin rash – This is one of the most common reactions and will generally pass. That said, if you see this in conjunction with any of the other symptoms listed here then we recommend you check with your doctor.

Severe allergies to antibiotics

In severe cases Anaphylaxis may occur and this may be life threatening. Symptoms of this include breathing issues, feeling light-headed, anxiety, irregular heartbeat, and fainting spells. If you experience these systems then you need to consult a physician right away as you may be having a severe allergic reaction to your antibiotics.

does antibiotics affect period
Free-Photos / Pixabay

Some final words

Can antibiotics affect your period flow? The general answer is going to be a definite no with the two exceptions which we have listed. Generally antibiotics are only going to affect your digestive system unless you have specific allergies to them. So if you need them, you can certainly take antibiotics with confidence. In all likelihood they should work at designed with a very low possibility of side effects (the most likely one being nausea for a brief period). Should you experience any of the side effects that we have listed which indicate an allergy then don’t be afraid to consult your physician. It might be that you are only allergic to that specific antibiotic and a prescription change might be a quick solution. If you are allergic to all antibiotics then your doctor will help you devise an alternate strategy. We hope that you feel better soon!

READ  What Does It Mean If Your Breastfed Baby Has Urine That Smells Strong?

Recent Content